Alert archive / Washington / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 12, 2022, 10:58 AM PDT for 14 counties in Washington. It was in force for 14 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 2022, 10:58 AM PDT (17:58 UTC)
- Expired
- Aug 13, 2022, 1:00 AM PDT
- In force
- 14 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Columbia County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 63 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:30 PM PDT | HAIL 1 | 4 W Chesaw, WA | PICTURES FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
695 WWUS86 KOTX 121758 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1058 AM PDT Fri Aug 12 2022 ...THUNDERSTORMS WITH ABUNDANT LIGHTNING TODAY AND TONIGHT... Thunderstorms will develop through the day today into tonight ahead of an ejecting low pressure trough moving onshore off of the eastern Pacific. Storms will be a mix of wet and dry and contain frequent lightning that may result in new fire starts. Some storms may become strong or severe with strong outflow winds and large hail possible. WAZ697-698-703-704-706-130200- /O.NEW.KOTX.FW.W.0005.220812T1900Z-220813T0800Z/ East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Valley (Zone 703)-Methow Valley (Zone 704)- Waterville Plateau (Zone 706)- 1058 AM PDT Fri Aug 12 2022 ...RED FLAG WARNING IN EFFECT UNTIL 1 AM PDT SATURDAY FOR ABUNDANT LIGHTNING IN DRY FUELS FOR NORTH-CENTRAL WASHINGTON... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect until 1 AM PDT Saturday. * Affected Area: Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704) and Fire Weather Zone 706 Waterville Plateau (Zone 706). * Thunderstorms: Scattered thunderstorms are expected to develop early this afternoon into the evening. A few storms may become strong with gusty outflow winds and hail possible. * Outflow Winds: Gusty and erratic winds expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels will likely result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ701-702-708-709-130200- /O.NEW.KOTX.FW.W.0005.220812T1758Z-220813T1600Z/ Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)-Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-Lower Palouse - Snake River (Zone 709)- 1058 AM PDT Fri Aug 12 2022 ...RED FLAG WARNING IN EFFECT UNTIL 9 AM PDT SATURDAY FOR ABUNDANT LIGHTNING IN DRY FUELS FOR COLVILLE RESERVATION, EASTERN COLUMBIA BASIN, SPOKANE AREA, PALOUSE, AND SNAKE RIVER... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect until 9 AM PDT Saturday. * Affected Area: Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 702 Colville Reservation (Zone 702), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Thunderstorms: Scattered thunderstorms at times expected through early Saturday morning. A few storms this afternoon and evening may become strong to severe with large hail and strong outflow winds possible. * Outflow Winds: Gusty and erratic winds expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels will likely result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
218 WWUS86 KOTX 130038 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 538 PM PDT Fri Aug 12 2022 WAZ701-702-708-709-130145- /O.CAN.KOTX.FW.W.0005.000000T0000Z-220813T1600Z/ Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)-Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-Lower Palouse - Snake River (Zone 709)- 538 PM PDT Fri Aug 12 2022 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING IN DRY FUELS FOR COLVILLE RESERVATION, EASTERN COLUMBIA BASIN, SPOKANE AREA, PALOUSE, AND SNAKE RIVER... The National Weather Service in Spokane has cancelled the Red Flag Warning. Abundant lightning is no longer expected in these areas. As such, the remainder of the Red Flag Warning has been cancelled. $$ WAZ706-130145- /O.CAN.KOTX.FW.W.0005.000000T0000Z-220813T0800Z/ Waterville Plateau (Zone 706)- 538 PM PDT Fri Aug 12 2022 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING IN DRY FUELS FOR NORTH-CENTRAL WASHINGTON... The National Weather Service in Spokane has cancelled the Red Flag Warning. Abundant lightning is no longer expected in these areas. As such, the remainder of the Red Flag Warning has been cancelled. $$ WAZ697-698-703-704-130800- /O.CON.KOTX.FW.W.0005.000000T0000Z-220813T0800Z/ East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Valley (Zone 703)-Methow Valley (Zone 704)- 538 PM PDT Fri Aug 12 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 1 AM PDT SATURDAY FOR ABUNDANT LIGHTNING IN DRY FUELS FOR NORTH-CENTRAL WASHINGTON... * Affected Area: Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 703 Okanogan Valley (Zone 703) and Fire Weather Zone 704 Methow Valley (Zone 704). * Thunderstorms: Scattered thunderstorms are expected to develop into the evening. A few storms may become strong with gusty outflow winds and hail possible. * Outflow Winds: Gusty and erratic winds expected with thunderstorms. * Impacts: Thunderstorms combined with dry fuels will likely result in new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KD
472 WWUS86 KOTX 130739 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1239 AM PDT Sat Aug 13 2022 WAZ697-698-703-704-130845- /O.EXP.KOTX.FW.W.0005.000000T0000Z-220813T0800Z/ East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Valley (Zone 703)-Methow Valley (Zone 704)- 1239 AM PDT Sat Aug 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 1 AM PDT EARLY THIS MORNING FOR FOR ABUNDANT LIGHTNING IN DRY FUELS FOR NORTH-CENTRAL WASHINGTON... Abundant lightning is no longer expected in these areas. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 12, 4:49 AM PDT, 6 hours 9 minutes earlier.
Area forecast discussion, Aug 12, 4:49 AM PDT, 6 hours 9 minutes before
Area Forecast Discussion National Weather Service Spokane WA 449 AM PDT Fri Aug 12 2022 .SYNOPSIS... Moisture rounding a low pressure system in the eastern Pacific will keep showers and thunderstorms in the forecast at times early Saturday morning. Once again a few of the thunderstorms could be strong and produce large hail and damaging winds especially over extreme eastern Washington into north Idaho. A cold front passage on Saturday will result in breezier winds for the afternoon and usher in much drier air. After a brief cool down for the weekend, hotter weather is expected to return through at least midweek. && .DISCUSSION... Today and tonight: Another round of thunderstorms is expected for the Inland Northwest. The Low off the coast continues to promote instability across the Pacific Northwest. Today is expected to be similar to yesterday but the areas impacted will generally be the Idaho Panhandle and the Northern Mountains. The thunderstorm threat is expected to start late morning and continue through the evening. The thunderstorm activity will diminish behind a cold front overnight and early Saturday morning. The environment in these areas is expected to support strong thunderstorms. Cape values are 2000-3000 Joules. Lapse rates are around 8C/KM. Shear values are expected to be 35-40 kts. PW amounts are expected to be near one inch. The threats from the storms are expected to be abundant lightning, hail, gusty winds, and heavy downpours. Some storms could produce severe hail of an inch or greater. Wind gusts of 35 to 45 MPH are possible. Luckily these storms are expected to bring decent amounts of rain and dampen any possible fire starts. Winds across the Basin will generally be in the teens with gusts near 25 MPH. Highs for the day are still expected to be above normals. The region can expect widespread 90s. Saturday: As the Low continues to move North, high pressure will begin to build into the region. It will lead stable dry condition. Winds will continue to be breezy across the Basin leading to increase fire concerns as RHs are in the upper teens and low 20 percents. Highs will dip into the 80s. Lows will be in the 50s and low 60s. /JDC Sunday through Wednesday...The ensemble suites are in very good agreement through this period by showing a gradual rebound of the upper level ridge over the Inland Northwest. So what does this mean? It means we are looking at a period with dry weather and increasingly warm temperatures. Each day we expect to see about 1-2C of warming at 850 mbs and likely peaking on Wednesday. On Sunday we will start with 850 mb temperatures ranging from 19-21c which equates to seasonable temperatures with highs in the mid 80s to mid 90s. By Wednesday those values will range from 27-29C (and a little cooler from the Canadian ensemble means) which equates to another day of potential triple digit heat. Right now we have forecast highs ranging from the mid 90s in the far northern Idaho Valleys to the mid 100s over the Okanogan Valley, Wenatchee Valley, and LC Valley. Some of the forecast values are near record highs for the date including: Wenatchee: Forecast: 102F Record: 104F set in 1977 Omak: Forecast: 104F Record: 104F set in 2020 Ephrata: Forecast 102F Record: 104F in 1977 Meanwhile we expect conditions to be considerably drier than our current air mass as the precipitable water values drop from over an inch today to nearly half that by Saturday night/Sunday. Fortunately this dry air mass isn’t expected to be accompanied by any strong wind events during this period. Nonetheless the combination of the much drier air, clear skies, and increasing heat will continue to desiccate the fuels and any possible holdovers from recent and upcoming lightning. As the week progresses, precipitable water values will gradually increase as we transition from westerly flow to more of a southerly one by midweek with the retrogression of the Four Corners High. From Thursday and Friday, the confidence in the forecast begins to plummet somewhat, as about a quarter of the ensemble members (mostly from the Canadian) shove the ridge into Montana and bring a stronger trough in western Washington. Meanwhile about 40 percent of the ensemble members amplify the ridge even further. If the former were to occur, we’d be looking at a significant cool down, likely accompanied by some breezy winds and the possibility of more precipitation. However if the latter occurs its more of the same and in fact it could be hotter than Wednesday. The ensemble trends of the Euro and Canadian means is toward the cooler solutions, but we shall see. fx && .AVIATION... 12Z TAFs: VFR conditions will are expected for TAF sites. Late morning and afternoon convection is expected to produce isolated thunderstorms in the Idaho Panhandle and Northern Mountains. There is the slight chance of storms impacting LWS- PUW-CDA-SFF but confidence is very low. Winds will increase across the Basin with gusts near 25 kts. /JDC && .PRELIMINARY POINT TEMPS/POPS... Spokane 95 60 86 56 87 56 / 10 10 0 0 0 0 Coeur d'Alene 95 59 85 53 86 53 / 10 20 0 0 0 0 Pullman 90 54 82 51 84 52 / 10 20 0 0 0 0 Lewiston 98 67 91 61 93 62 / 20 20 0 0 0 0 Colville 96 52 88 47 88 48 / 20 20 10 0 0 0 Sandpoint 93 57 85 51 86 50 / 20 20 10 0 0 0 Kellogg 93 62 83 59 84 60 / 20 30 10 0 0 0 Moses Lake 96 58 89 53 90 56 / 10 0 0 0 0 0 Wenatchee 96 62 86 59 90 63 / 10 10 0 0 0 0 Omak 98 61 91 56 92 59 / 20 20 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Special weather statement, Aug 12, 9:58 AM PDT, 1 hour before
Special Weather Statement
National Weather Service Spokane WA
958 AM PDT Fri Aug 12 2022
WAZ037-121730-
Northeast Mountains WA-
958 AM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern Stevens
and northern Spokane Counties through 1030 AM PDT...
At 957 AM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Suncrest, or 30 miles northwest of Spokane, moving
northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springdale, Wellpinit, Ford, Valley, Loon Lake and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4784 11796 4795 11812 4823 11775 4802 11748
TIME...MOT...LOC 1657Z 228DEG 24KT 4794 11794
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KMSpecial weather statement, Aug 12, 10:10 AM PDT, 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
1010 AM PDT Fri Aug 12 2022
WAZ035-036-121745-
Spokane Area WA-Upper Columbia Basin WA-
1010 AM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northeastern Adams
and southeastern Lincoln Counties through 1045 AM PDT...
At 1010 AM PDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Ritzville, or 33 miles west of Cheney, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davenport, Harrington, Mohler, Bluestem and Edwall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4722 11820 4731 11843 4767 11820 4753 11786
TIME...MOT...LOC 1710Z 210DEG 26KT 4734 11827
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KMLocal storm report, Aug 12, 10:16 AM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1016 AM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 8 SW ALBION 46.72N 117.37W
08/11/2022 E1.00 INCH WHITMAN WA PUBLIC
HEAVY RAIN FOLLOWED BY 5 MINUTES OF HAIL
THAT COVERED MOST OF THE GROUND. TIME
ESTIMATED FROM RADAR.
&&
RJMLocal storm report, Aug 12, 10:21 AM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1021 AM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 10 WNW RITZVILLE 47.20N 118.56W
08/12/2022 M0.75 INCH ADAMS WA PUBLIC
VIA SOCIAL MEDIA.
&&Local storm report, Aug 12, 10:49 AM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1049 AM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 SW NEZPERCE 46.19N 116.32W
08/11/2022 E1.00 INCH LEWIS ID PUBLIC
TIME ESTIMATED FROM RADAR.
&&
RJMSpecial weather statement, Aug 12, 10:49 AM PDT, 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
1049 AM PDT Fri Aug 12 2022
WAZ035>037-121815-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
1049 AM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of east central
Lincoln, south central Stevens and northwestern Spokane Counties
through 1115 AM PDT...
At 1049 AM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Davenport, or 19 miles northwest of Cheney, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Suncrest, Reardan, Little Falls Dam, Gravelles, Eleanor, Ford, Tum
Tum, Mondovi and Edwall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4747 11794 4755 11819 4802 11784 4788 11750
TIME...MOT...LOC 1749Z 217DEG 30KT 4768 11790
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KMThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:07 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 38 min |
| Aug 11, 5:40 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 50 min |
| Aug 11, 5:50 PM PDT | Areal Flood Advisory | OTX | Spokane | 3 hr |
| Aug 11, 6:35 PM PDT | Special Weather Statement | OTX | Asotin | 25 min |
| Aug 11, 6:42 PM PDT | Special Weather Statement | OTX | Asotin | 33 min |
| Aug 11, 6:46 PM PDT | Special Weather Statement | OTX | Pend Oreille | 29 min |
| Aug 12, 8:29 AM PDT | Severe Thunderstorm Warning | OTX | Spokane | 31 min |
| Aug 12, 8:46 AM PDT | Severe Thunderstorm Warning | OTX | Adams | 33 min |
| Aug 12, 9:58 AM PDT | Special Weather Statement | OTX | Stevens | 32 min |
| Aug 12, 10:10 AM PDT | Special Weather Statement | OTX | Lincoln | 35 min |
| Aug 12, 10:49 AM PDT | Special Weather Statement | OTX | Spokane | 26 min |
| Aug 12, 11:17 AM PDT | Special Weather Statement | OTX | Spokane | 43 min |
| Aug 12, 1:13 PM PDT | Special Weather Statement | OTX | Ferry | 32 min |
| Aug 12, 1:44 PM PDT | Special Weather Statement | OTX | 31 min |
Nearby
Red Flag Warnings in Washington, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.